Symmetrization of functions and principal eigenvalues of elliptic operators
Séminaire Laurent Schwartz — EDP et applications (2011-2012), Talk no. 24, 15 p.

In this paper, we consider shape optimization problems for the principal eigenvalues of second order uniformly elliptic operators in bounded domains of n . We first recall the classical Rayleigh-Faber-Krahn problem, that is the minimization of the principal eigenvalue of the Dirichlet Laplacian in a domain with fixed Lebesgue measure. We then consider the case of the Laplacian with a bounded drift, that is the operator -Δ+v·, for which the minimization problem is still well posed. Next, we deal with more general elliptic operators -div(A)+v·+V , for which the coefficients fulfill various pointwise, integral or geometric constraints. In all cases, some operators with radially symmetric coefficients in an equimeasurable ball are shown to have smaller principal eigenvalues. Whereas the Faber-Krahn proof relies on the classical Schwarz symmetrization, another type of symmetrization is defined to handle the case of general (possibly non-symmetric) operators.

@article{SLSEDP_2011-2012____A24_0,
     author = {Hamel, Fran\c cois and Nadirashvili, Nikolai and Russ, Emmanuel},
     title = {Symmetrization of functions and principal eigenvalues of elliptic operators},
     journal = {S\'eminaire Laurent Schwartz --- EDP et applications},
     publisher = {Institut des hautes \'etudes scientifiques \& Centre de math\'ematiques Laurent Schwartz, \'Ecole polytechnique},
     year = {2011-2012},
     note = {talk:24},
     doi = {10.5802/slsedp.19},
     language = {en},
     url = {http://www.numdam.org/item/SLSEDP_2011-2012____A24_0}
}
Hamel, François; Nadirashvili, Nikolai; Russ, Emmanuel. Symmetrization of functions and principal eigenvalues of elliptic operators. Séminaire Laurent Schwartz — EDP et applications (2011-2012), Talk no. 24, 15 p. doi : 10.5802/slsedp.19. http://www.numdam.org/item/SLSEDP_2011-2012____A24_0/

[1] A. Alvino and G. Trombetti, A lower bound for the first eigenvalue of an elliptic operator, J. Math. Anal. Appl. 94 (1983), 328-337. | MR 706368 | Zbl 0525.35063

[2] A. Alvino and G. Trombetti, Isoperimetric inequalities connected with torsion problem and capacity, Boll. Union Mat. Ital. B 4 (1985), 773-787. | MR 831290

[3] A. Alvino, G. Trombetti, P.-L. Lions and S. Matarasso, Comparison results for solutions of elliptic problems via symmetrization, Ann. Inst. Henri Poincaré 16 2 (1999), 167-188. | Numdam | MR 1674768 | Zbl 0924.35038

[4] M.S. Ashbaugh and R.D. Benguria, A sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions, Ann. Math. 135 (1992), 601-628. | MR 1166646 | Zbl 0757.35052

[5] M.S. Ashbaugh and R.D. Benguria, On Rayleigh’s conjecture for the clamped plate and its generalization to three dimensions, Duke Math. J. 78 (1995), 1-17. | MR 1328749 | Zbl 0833.35035

[6] C. Bandle, Isoperimetric Inequalities and Applications, Pitman Monographs and Studies in Math. 7, Boston, 1980. | MR 572958 | Zbl 0436.35063

[7] H. Berestycki, L. Nirenberg and S.R.S. Varadhan, The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Comm. Pure Appl. Math. 47 (1994), 47-92. | MR 1258192 | Zbl 0806.35129

[8] F. Brock, An isoperimetric inequality for eigenvalues of the Stekloff problem, Z. Angew. Math. Mech. 81 (2001), 69-71. | MR 1808500 | Zbl 0971.35055

[9] D. Bucur and A. Henrot, Minimization of the third eigenvalue of the Dirichlet Laplacian, Proc. Royal Soc. London Ser. A 456 (2000), 985-996. | MR 1805088 | Zbl 0974.35082

[10] S.-Y. Cheng and K. Oden, Isoperimetric inequalities and the gap between the first and second eigenvalues of an Euclidean domain, J. Geom. Anal. 7 (1997), 217-239. | MR 1646764 | Zbl 0920.58054

[11] D. Daners, A Faber-Krahn inequality for Robin problems in any space dimension, Math. Ann. 335 (2006), 767-785. | MR 2232016 | Zbl 1220.35103

[12] D. Daners and J. Kennedy, Uniqueness in the Faber-Krahn inequality for Robin problems, SIAM J. Math. Anal. 39 (2007/08), 1191-1207. | MR 2368899 | Zbl 1155.35403

[13] G. Faber, Beweis, dass unter allen homogenen Membranen von gleicher Fläche und gleicher Spannung die kreisförmige den tiefsten Grundton gibt, Sitzungsberichte der mathematisch-physikalischen Klasse der Bayerischen Akademie der Wissenschaften zu München (1923), 169-172.

[14] F. Hamel, N. Nadirashvili, E. Russ, An isoperimetric inequality for the principal eigenvalue of the Laplacian with drift, C. R. Acad. Sci. Paris Ser. I 340 (2005), 347-352. | MR 2127108 | Zbl 1066.35066

[15] F. Hamel, N. Nadirashvili, E. Russ, Rearrangement inequalities and applications to isoperimetric problems for eigenvalues, Ann. Math. 174 (2011), 647-755. | MR 2831107 | Zbl 1234.35161

[16] A. Henrot, Minimization problems for eigenvalues of the Laplacian, J. Evol. Eq. 3 (2003), 443-461. | MR 2019029 | Zbl 1049.49029

[17] A. Henrot, Extremum Problems for Eigenvalues of Elliptic Operators, Birkhäuser, 2006. | MR 2251558 | Zbl 1109.35081

[18] C.J. Holland, A minimum principle for the principal eigenvalue for second-order linear elliptic equations with natural boundary conditions, Comm. Pure Appl. Math. 31 (1978), 509-519. | MR 466940 | Zbl 0388.35053

[19] E. Krahn, Über eine von Rayleigh formulierte Minimaleigenschaft des Kreises, Math. Ann. 94 (1925), 97-100. | MR 1512244

[20] E. Krahn, Über Minimaleigenschaft der Kugel in drei und mehr Dimensionen, Acta Comm. Univ. Tartu (Dorpat) A9 (1926), 1-44.

[21] N.S. Nadirashvili, Rayleigh’s conjecture on the principal frequency of the clamped plate, Arch. Ration. Mech. Anal. 129 (1995), 1-10. | MR 1328469 | Zbl 0826.73035

[22] L.E. Payne, G. Pólya and H.F. Weinberger, On the ratio of consecutive eigenvalues, J. Math. Phys. 35 (1956), 289-298. | MR 84696 | Zbl 0073.08203

[23] G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Annals of Mathematics Studies 27, Princeton Univ. Press, Princeton, 1951. | MR 43486 | Zbl 0044.38301

[24] J.W.S. Rayleigh, The Theory of Sound, 2 nd ed. revised and enlarged (in 2 vols.), Dover Publications, New York, 1945 (republication of the 1894/1896 edition). | MR 16009 | Zbl 0061.45904

[25] G. Szegö, Inequalities for certain eigenvalues of a membrane of given area, J. Rational Mech. Anal. 3 (1954), 343-356. | MR 61749 | Zbl 0055.08802

[26] G. Talenti, Linear elliptic P.D.E.’s: level sets, rearrangements and a priori estimates of solutions, Boll. Union Mat. Ital. B 6 (1985), 917-949. | MR 831299 | Zbl 0602.35025

[27] G. Trombetti and J. L. Vazquez, A symmetrization result for elliptic equations with lower-order terms, Ann. Fac. Sci. Toulouse 7 (1985), 137-150. | Numdam | MR 842766 | Zbl 0617.35036

[28] H.F. Weinberger, An isoperimetric inequality for the N-dimensional free membrane problem, J. Rational Mech. Anal. 5 (1956), 633-636. | MR 79286 | Zbl 0071.09902